Background Meropenem is a carbapenem antibiotic, has a broad spectrum of antimicrobial activity. Valproate is widely used in the treatment of epileptic seizures in children. In last years, low serum concentrations of valproate were reported in children and adults receiving concomitant administration with meropenem. We present an interaction of meropenem with valproate in an epileptic child, leading to seizure exacerbations owing to the rapidly-lowering of serum valproate concentration.
Case Report This report describes a 14-year-old epileptic girl inpatient who received concurrent treatment with meropenem and valproate for the treatment of lobar pneumonia, pleuresia and epilepsy, respectively. In this patient, an increase of seizure frequency and somnolence were observed after addition of meropenem on the treatment, and a rapid decline of valproate serum concentrations was observed after two dose meropenem. This event was the most likely cause of increased seizure frequency. The dosage of valproate was increased and meropenem was stopped. Two days later, the seizures stopped. Five days later, the serum valproate concentrations increased to three fold and four week later, they increase to therapeutic levels. The seizures were considered to be probably related to the concurrent administration of meropenem and valproate.
Conclusion To avoid drug interaction that reduces the serum concentration of valproate, meropenem should not be used in epileptic patients using valproate for the treatment of epilepsy. If concominant administration is essential, serum valproate levels should be monitorized frequently.